West Virginia, 2009Flash Flood in West Virginia, June 11, 2009
June 11, 2009 · NWS RLX · 1 event in 1 county or zone
After over an inch of rain in the past 24 hours, another round of showers and thunderstorms moved through southern West Virginia during the late afternoon on the 11th. Due to the wet ground and steep terrain, minor flooding occurred when another inch of rain fell in about an hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After over an inch of rain in the past 24 hours, another round of showers and thunderstorms moved through southern West Virginia during the late afternoon on the 11th. Due to the wet ground and steep terrain, minor flooding occurred when another inch of rain fell in about an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 11, 3:00 PM EST, 2 hours earlier.
Area forecast discussion, Jun 11, 3:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT THU JUN 11 2009
.SYNOPSIS...
A THUNDERSTORM COMPLEX OVER THE TENNESSEE AND KENTUCKY WILL MOVE
THROUGH THE AREA EARLY THIS EVENING. A COLD FRONT MOVES THROUGH EARLY
FRIDAY MORNING. WEAK DISTURBANCES OVER WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
SOILS ACROSS OUR CENTRAL AND SOUTHERN ZONES ARE WET TO SATURATED
FROM PREVIOUS RAINS. TSTM COMPLEX OVER KY/TN WILL CONTINUE TO
MOVE INTO AND THROUGH THE REGION EARLY THIS EVENING. KEEPING FFA
GOING. COLD FRONT TO MOVE SOUTH OVERNIGHT. KEPT CHC POPS AND
CLOUDS IN WITH THE FRONT OVERNIGHT. WITH THE FRONT COULD POP A
SHOWER JUST ABOUT ANYWHERE TONIGHT. CLOUDS HANG BEHIND THE FRONT
INITIALLY WITH PLENTY OF LOW LEVEL MOISTURE. THEN IMPROVES DURING
THE AFTERNOON WITH DRIER AIR WORKING IN. GENERALLY WENT WITH A
BLEND OF GUID TEMPS...WITH A FEW LOCAL TWEAKS...AS ALL ARE SIMILAR
TONIGHT AND FRIDAY.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
WHILE THE SURFACE BASED FRONT WILL HAVE SETTLED SOUTH OF THE AREA BY
SATURDAY MORNING...BROAD CYCLONIC FLOW WITH SEVERAL WEAK
DISTURBANCES...WILL TRAVERSE OVER THE REGION THROUGH THE WEEKEND.
ATMOSPHERIC MOISTURE LEVELS WILL BE QUITE A BIT LOWER THAN
RECENTLY...ALLOWING MORE SUNSHINE...WHICH WITH THE UPPER VORTICITY
WAVES WILL HELP WITH DIURNAL DEVELOPMENT OF VERY SCATTERED
CONVECTION SATURDAY AND SUNDAY AFTERNOONS. DIURNALLY-TIMED CHANCE
POPS APPEARED WARRANTED IN HIGHEST TERRAIN AS WELL AS CENTRAL TO
ESPECIALLY SOUTHERN ZONES BOTH DAYS...BUT FOR ANY ONE LOCATION...THE
MAJORITY OF THE TIME WILL BE DRY THIS WEEKEND. NEAR NORMAL
TEMPERATURES EXPECTED...WITH THE FRONT CONFINING THE HOT STUFF SOUTH
OF OUR REGION.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WITH RUN-TO-RUN INSTABILITY IN THE GFS...USED HPC FORECAST AS BASIS
FOR SUNDAY NIGHT ONWARD...WHICH RELIES STRONGLY ON WHAT HAS BEEN THE
MORE STABLE ECMWF OR ECMWF MEAN ENSEMBLE.
FRONTAL ZONE REMAINS JUST TO OUR SOUTH WITH BRISK WESTERLY FLOW
ALOFT...PEPPERED WITH WEAK DISTURBANCES RUNNING THROUGH THE FLOW.
MEANWHILE...LARGE SURFACE HIGH SITS TO OUR NORTH OVER THE GREAT
LAKES...SHIFTING TO THE NORTHEAST AND EVENTUALLY OFFSHORE MID TO
LATE WEEK. OUR REGION WILL BE IN BETWEEN...THOUGH WITH THE DRY HIGH
PRESSURE HAVING THE LARGEST INFLUENCE AND THUS OVERALL A FAIRLY DRY
PATTERN.
FRONTAL ZONE REMAINS CLOSE ENOUGH SUNDAY NIGHT INTO
MONDAY...FOR SOME NOMINAL CHANCE POPS ESPECIALLY IN THE MOUNTAINS
AND SOUTHERN ZONES...WITH DIURNAL-BASED TIMING TO COORDINATE WITH
HEATING OF THE DAY. DRIEST DAY LOOKS LIKE TUESDAY...WHEN A DIGGING
UPPER TROUGH GOES THROUGH NEW ENGLAND...FOLLOWED BY NEW SURFACE HIGH
REBUILDING IN AND EDGING SOUTHWARD. THIS WILL HELP TO SUPPRESS
FRONTAL ZONE WELL SOUTH OF OUR CWA.
WARM FRONT DEVELOPS TO OUR WEST AHEAD OF LARGE WARM RIDGE FORMING
THROUGHOUT THE CENTRAL PART OF THE COUNTRY. ADDED CHANCE POPS
WEDNESDAY TO ACCOUNT FOR POSSIBLE CONVECTION AS THAT BOUNDARY MOVES
OUR WAY WITH RETURN FLOW SETTING UP. TRANSITION TO VERY WARM PATTERN
LOOKS APPARENT AS THE RIDGE CONTINUES TO BUILD LATE NEXT WEEK.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS OVER NORTHERN AREAS WILL IMPROVE EARLY THIS AFTERNOON. VFR
CONDITIONS OVER REST OF AREA WILL LOWER TO MVFR TO IFR CONDITIONS
LATE THIS AFTERNOON AND TONIGHT...AS A CONVECTIVE COMPLEX OVER
KENTUCKY AND TENNESSEE APPROACHES THE REGION.
FOG FORMS OVER MUCH OF THE REGION TONIGHT BEFORE COLD FRONT TO OUR
NORTH PUSHES THROUGH THE AREA DURING THE DAYBREAK HOURS. MFVR TO
LIFR IN FOG FIRST THEN MVFR TO IFR WITH FRONT PUSHING THROUGH.
SOME SHWRS/TSTMS ARE POSSIBLE WITH THE FRONT.
CONDITIONS IMPROVE AFTER THE FRONT PASSES DURING THE LATE MORNING
HOURS.
AVIATION OUTLOOK /BEYOND 18Z FRIDAY/...
SOME MVFR TO IFR CONDITIONS IN FOG OVERNIGHT FRIDAY INTO SATURDAY.
POSSIBLE MVFR TO IFR CONDITIONS WITH NEXT SYSTEM PUSHING THOUGH ON
SATURDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ005-006-
013>015-024>027-033>037.
OH...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ087.
KY...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...MDP/JS
NEAR TERM...JS
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...JSHazardous weather outlook, Jun 11, 10:04 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1104 AM EDT THU JUN 11 2009
OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-038>040-046-
047-121515-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
1104 AM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND TONIGHT.
HEAVY DOWNPOURS...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033>037-
121515-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-
1104 AM EDT THU JUN 11 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 2:47 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT THU JUN 11 2009
VAZ003-004-112200-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
347 PM EDT THU JUN 11 2009
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
BETWEEN 4 AND 5 OCLOCK...A CLUSTER OF SHOWERS AND THUNDERSTORMS
WILL BE MOVING INTO DICKENSON AND BUCHANAN COUNTIES. THIS INCLUDES
SUCH COMMUNITIES AS CLINTWOOD...HAYSI...GRUNDY..AS WELL AS THE BREAKS
INTERSTATE PARK.
THE RAIN WAS MOVING QUICKLY TOWARD THE NORTHEAST AT 40 MPH. A
DOWNPOUR...OF LESS THAN 30 MINUTES IN DURATION...IS LIKELY. THAT
COULD DUMP A QUICK HALF INCH OF RAIN. THIS WOULD RESULT IN THE
USUAL STREET FLOODING AND POOR DRAINAGE FLOODING. SMALL STREAMS
AND RUNS WOULD RISE QUICKLY. YET...IF THE DURATION STAYS
BRIEF...SERIOUS STREAM FLOODING SHOULD BE PREVENTED FROM THIS
ROUND.
HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT...FOR THE
POSSIBILITY OF MORE SHOWERS DEVELOPING THIS EVENING.
A BRIEF WIND GUST OF 40 TO 45 MPH IS ALSO POSSIBLE. DUE TO THE WET
SOILS...THIS COULD CAUSE SOME TREES TO BE UPROOTED. AS A RESULT...
SOME POWER OUTAGES OR FLUCTUATIONS COULD OCCUR.
KTB
Special weather statement, Jun 11, 3:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT THU JUN 11 2009
WVZ024-025-112115-
MINGO-LOGAN-
INCLUDING THE CITIES OF...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN
411 PM EDT THU JUN 11 2009
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING QUICKLY OUT OF
EASTERN KENTUCKY AT ABOUT 40 MPH. THE RAIN WILL BEGIN ACROSS
MINGO AND LOGAN COUNTIES BETWEEN 4:30 AND 5:30 PM
A BRIEF DOWNPOUR IS LIKELY. THAT COULD DUMP A HALF INCH OF RAIN IN
15 MINUTES. LIGHTER RAINS COULD LAST LONGER. THIS WOULD RESULT IN
THE USUAL STREET FLOODING AND POOR DRAINAGE FLOODING. SMALL
STREAMS AND RUNS WOULD RISE QUICKLY. YET...IF THE DURATION STAYS
BRIEF...SERIOUS STREAM FLOODING SHOULD BE AVOIDED FROM THIS ONE
ROUND.
HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT...FOR THE
POSSIBILITY OF MORE SHOWERS DEVELOPING THIS EVENING. IF MORE
SERIOUS STREAM FLOODING IS FORESEEN...A FLASH FLOOD WARNING WOULD
BE POSTED.
A BRIEF WIND GUST OF 40 TO 45 MPH IS ALSO POSSIBLE. DUE TO THE
WET SOILS...THIS COULD CAUSE SOME TREES TO BE UPROOTED. AS A
RESULT SOME POWER OUTAGES OR FLUCTUATIONS COULD OCCUR.
KTB
Flash Flood, Mingo
- When
- June 11, 5:00 PM EST to 6:00 PM EST
- Where
- Mingo County, Gilbert to 1.41 mi E of Wharncliffe
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.620, -81.870
Gilbert Creek flooded sections of Route 52. A mudslide blocked Route 49 in Thacker Hollow.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170491.